Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 96, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 11, 2016, 2:57 AM CDT for Aitkin County, Cass County, Crow Wing County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2016, 2:57 AM CDT (07:57 UTC)
- Expired
- Jul 11, 2016, 4:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:51 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:39 AM CDT, 18 minutes earlier.
Area forecast discussion, Jul 11, 2:39 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Duluth MN 239 AM CDT MON JUL 11 2016 .SHORT TERM...(Today through Tuesday) Issued at 201 AM CDT Mon Jul 11 2016 Large line of storms will be entering our western zones around 3 am. This line of storms has a history of producing damaging winds greater than 70 mph. The best chance of severe of damaging winds will be south of U. S. Highway 2 in area of extreme instability and moisture gradient aided by inflow winds of 45 to 50 knots. .LONG TERM...(Tuesday night through Sunday) Issued at 239 AM CDT Mon Jul 11 2016 A return to seasonable conditions mid to late week, then a warming trend into the weekend. A few chances for rain showers in the northwest flow pattern that develops, with a low chance for thunderstorms over the weekend. On the synoptic scale the mature low over southern Manitoba Tuesday night will lift northeast towards Hudson Bay and weaken, partially due to a mid-level ridge over the lower Great Lakes into New England. To the west zonal flow will give way to weak ridge developing over the Rockies late-week, gradually sliding eastward into the northern Plains over the weekend as a weak shortwave trough moves in across southern British Columbia. This will result in a northwest flow pattern aloft through the rest of the work week. In this northwest flow pattern a few weak clipper-like disturbances are expected to result in a chance of showers across northern Minnesota Wednesday, expanding into northwest Wisconsin Thursday. On Friday an area of high pressure builds across the upper Mississippi river valley, moving east towards the lower Great Lakes on Saturday. As that high moves to the east and a weak mid-level ridge builds in temperatures will warm to above normal, with a chance for showers and few thunderstorms through the week associated with both a weak warm front lifting northeast into the region as a series of weak mid- level shortwave troughs behind the ridge axis. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1230 AM CDT Mon Jul 11 2016 Confidence has increased for timing on convection, at least within the first 12 hours of this TAF period. Strong low level warm/moist advection regime that is driving large MCS moving into the eastern Dakotas will continue to translate eastward overnight. This should allow the MCS to move into the KINL/KBRD/KHIB areas between 09-12z, and then a few hours later in KDLH and KHYR with MVFR/IFR conditions for a short time. MCS will likely be weakening as it outruns the best instability axis, but we have included variable winds from 35- 45 kt with the MCS passage as the well-developed cold pool and meso- high/wake low potential. Atmosphere will likely take 6-9 hours to recover thereafter, but strong southerly flow in advance of approaching wave/surface low/cold front should eventually allow for sufficient destabilization and redevelopment of more strong/severe TStorms the last 6-7 hours of this TAF period. && .PRELIMINARY POINT TEMPS/POPS... DLH 86 66 82 62 / 80 80 10 10 INL 87 64 80 61 / 70 70 30 40 BRD 87 65 84 63 / 90 70 10 0 HYR 87 71 85 63 / 40 70 20 10 ASX 90 70 85 64 / 40 60 20 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...clc LONG TERM...JJM AVIATION...JJM
Hazardous weather outlook, Jul 10, 3:38 PM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 338 PM CDT SUN JUL 10 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 338 PM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG STORMS MAY OCCUR TONIGHT AND THE POSSIBILITY EXISTS OF SEVERE STORMS FROM WALKER, MN TO PILLAGER WHERE DAMAGING WINDS AND LARGE HAIL MAY OCCUR. HEAVY RAIN WILL ALSO OCCUR WITH THE STORMS WHICH MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR MORE SEVERE STORMS MONDAY INTO MONDAY NIGHT. SEVERE STORMS MAY BE ONGOING MONDAY MORNING OVER PORTIONS OF THE NORTHLAND. MORE SEVERE STORMS ARE EXPECTED TO DEVELOP MAINLY OVER NORTHEAST MINNESOTA MONDAY AFTERNOON OR EARLY EVENING MOVING INTO NORTHWEST WISCONSIN OVERNIGHT. LARGE HAIL...DAMAGING WIND...AND HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING WILL BE THE MAIN THREATS. A TORNADO IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED LATE TONIGHT...ESPECIALLY FOR NORTHERN MINNESOTA. LSZ121-140>148-111130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 338 PM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WINDS HAVE RESULTED IN HIGH WAVES OVER THE HEAD OF LAKE SUPERIOR WHERE A SMALL CRAFT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED AT MANY TIMES THROUGH THE PERIOD, BUT THE BEST CHANCE AND STRONGEST WILL BE MONDAY AND MONDAY NIGHT. STEWART MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:28 AM CDT | Small Craft Advisory | DLH | 19 hr | |
| Jul 11, 3:44 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 46 min |
| Jul 11, 3:58 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Crow Wing, Itasca, Pine, Saint Louis | 47 min |
| Jul 11, 4:10 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 14 hr |
| Jul 11, 4:18 AM CDT | Special Weather Statement | DLH | Aitkin, Carlton, Pine | 57 min |
| Jul 11, 4:49 AM CDT | Special Weather Statement | DLH | Carlton, Pine | 56 min |
| Jul 11, 5:49 AM CDT | Special Weather Statement | DLH | Lake | 56 min |
| Jul 11, 9:59 AM CDT | Special Weather Statement | DLH | Crow Wing | 31 min |
| Jul 11, 11:43 AM CDT | Special Weather Statement | DLH | Carlton, Pine | 32 min |
| Jul 11, 12:16 PM CDT | Special Weather Statement | DLH | Carlton | 44 min |
| Jul 11, 1:16 PM CDT | Special Weather Statement | DLH | Pine | 44 min |
| Jul 11, 1:44 PM CDT | Special Weather Statement | DLH | Crow Wing | 31 min |
| Jul 11, 2:16 PM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 29 min |
| Jul 11, 2:26 PM CDT | Special Weather Statement | DLH | Pine | 34 min |
| Jul 11, 2:26 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 49 min |
| Jul 11, 2:43 PM CDT | Special Weather Statement | DLH | Aitkin | 32 min |
| Jul 11, 2:46 PM CDT | Special Weather Statement | DLH | Crow Wing | 14 min |
| Jul 11, 3:07 PM CDT | Areal Flood Advisory | DLH | Aitkin, Cass, Crow Wing | 113 min |
| Jul 11, 3:14 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 46 min |
| Jul 11, 3:20 PM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 10 min |
| Jul 11, 3:36 PM CDT | Special Weather Statement | DLH | Aitkin | 9 min |
| Jul 11, 3:49 PM CDT | Special Weather Statement | DLH | Carlton | 26 min |
| Jul 11, 3:50 PM CDT | Special Weather Statement | DLH | Carlton | 25 min |
| Jul 11, 3:54 PM CDT | Special Weather Statement | DLH | Aitkin | 51 min |
| Jul 11, 3:56 PM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 34 min |
| Jul 11, 4:36 PM CDT | Special Weather Statement | DLH | Pine | 24 min |
| Jul 11, 4:44 PM CDT | Flash Flood Warning | DLH | Cass, Crow Wing | 6 hr |
| Jul 11, 4:48 PM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Pine | 6 hr |
| Jul 11, 4:55 PM CDT | Areal Flood Advisory | DLH | Pine | 3 hr |
| Jul 11, 5:21 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 54 min |
| Jul 11, 5:32 PM CDT | Areal Flood Advisory | DLH | Carlton, Saint Louis | 3 hr |
| Jul 11, 6:29 PM CDT | Flash Flood Warning | DLH | Aitkin, Pine | 5 hr |
| Jul 11, 6:47 PM CDT | Flash Flood Warning | DLH | Aitkin, Crow Wing | 4 hr |
| Jul 11, 6:47 PM CDT | Special Marine Warning | DLH | 43 min | |
| Jul 11, 6:57 AM CDT | Special Weather Statement | DLH | Sawyer | 18 min |
| Jul 11, 6:59 AM CDT | Special Weather Statement | DLH | Ashland | 31 min |
| Jul 11, 7:29 AM CDT | Special Weather Statement | DLH | Ashland | 31 min |
| Jul 11, 1:15 PM CDT | Special Weather Statement | DLH | Bayfield | 45 min |
| Jul 11, 1:53 PM CDT | Special Weather Statement | DLH | Burnett | 37 min |
| Jul 11, 5:00 PM CDT | Special Weather Statement | DLH | Douglas | 45 min |
| Jul 11, 5:10 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 50 min |
| Jul 11, 5:46 PM CDT | Tornado Warning | DLH | Burnett | 29 min |
| Jul 11, 5:57 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas | 48 min |
| Jul 11, 6:15 PM CDT | Special Weather Statement | DLH | Burnett | 30 min |
| Jul 11, 6:17 PM CDT | Special Weather Statement | DLH | Washburn | 28 min |
| Jul 11, 6:43 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron | 47 min |
| Jul 11, 6:54 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Sawyer | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.